North Carolina, 2019

High Wind in North Carolina, December 4 to 5, 2019

December 4 to 5, 2019 · NWS RNK · 3 events in 3 counties and zones

An upper level disturbance moving through a large scale upper trough enhanced westerly flow in the lower levels of the atmosphere. The strongest winds in the low level jet were just mixed down into the higher reaches of the North Carolina High Country.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An upper level disturbance moving through a large scale upper trough enhanced westerly flow in the lower levels of the atmosphere. The strongest winds in the low level jet were just mixed down into the higher reaches of the North Carolina High Country. Winds were strong enough to down power lines and cause power outages to over 1000 people across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 4, 9:24 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Dec 4, 9:24 PM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
924 PM EST Wed Dec 4 2019

.SYNOPSIS...
An upper level disturbance will bring gusty winds and mountain
snow showers tonight. Quiet weather should return on Thursday.
After a weak cold front crosses overhead on Friday, high
pressure should resume control by this weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 920 PM EST Wednesday...

No significant changes needed to existing gridded forecast.
Wind advisory still holds for the mountains and foothills, with
highest wind gusts of 50-55 mph mainly at elevations AOA 3K feet
across NW NC. A peak wind in excess of 60 mph was recently
reported at the mesonet station at Blowing Rock in Watauga
County, NC at 4K feet - but not impacting a large enough area
geographically to warrant upgrade to a high wind warning -
especially since strongest forecasted gradient winds now over
the area - with a gradual relaxation expected as the night
progresses.

Otherwise, upsloping clouds now beginning to impinge into
mountains of SE WV as previously forecast, and upstream radar
returns and surface observations still supportive of at least
some light accumulating snows to begin shortly across western
Greenbrier County where Winter Weather Advisory already in
place.

As of 250 PM EST Wednesday...
As boundary layer mixing occurs this afternoon with good
sunshine, wind gusts should continue to pick up at times.
Notable gusts of 30-40 mph are already being reported at a few
sites such as Roanoke, Boone, and Jefferson. Model soundings
show the 850 mb jet maximum over the ridgetops near Boone
tonight. However, the best pressure rises, cold air advection,
and lowering of the surface inversion do not quite phase
together at the same time. Nevertheless, gusts up to 55 mph are
expected tonight for northwest North Carolina and the Grayson
Highlands with maybe an isolated 60 mph gust at any ridgetops
above 5,000 feet in elevation. After coordination with other
offices, confidence is too low to warrant an upgrade to a high
wind warning, so the wind advisory will be maintained.

Models continue to advertise upslope moisture that will mainly
affect the higher elevations of southeast West Virginia.
However, the wind trajectories and the vorticity maximum do not
appear to be lining up as favorably for some of the moisture as
what would be needed during a classic northwest flow snow event.
As a result, the snow amounts have been slightly lowered in this
update so that western Greenbrier County receives 1 to 3 inches.
However, given the impact to roads still expected from gusty
winds that could cause blowing snow to reduce visibilities and
could even down a few tree branches, the winter weather advisory
will be kept in place. Otherwise, cold air advection should
dominate the overnight hours and eventually taper by Thursday as
high pressure builds overhead. Quiet weather will resume by the
afternoon as the clouds dissipate.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 300 PM EST Wednesday...

High Pressure will slide east and off the coast Thursday night
into Friday. Mid/upper level moisture will be on the increase
Thursday night ahead of a southern stream shortwave trough. This
feature (which is currently over southern California) will
quickly zip across the southern U.S. per fast zonal flow aloft and
will tease our forecast area Friday. Question still remains on
the northern extent of the deeper moisture, but at the very
least we are anticipating overcast conditions with thickening
cloud cover above 7000 feet. Model consensus is for a period of
light precipitation over and west of the mountains, most of
which will be falling out of a mid-level cloud deck and not
conducive for more than a few hundreths of an inch of liquid
equivalent. Farther east (east side of the blue ridge), the
expectation is for virga or a few sprinkles attms, but chance
for measurable generally less than 30 percent there. All things
considered, Friday's system is expected to be more of cloud
producer...QPF a tenth of an inch or less.

The disturbance is expected to move quickly east and off the
coast Friday night, replaced by High Pressure for the weekend.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 330 PM EST Wednesday...

Modified continental-Pacific high pressure will spread east
across the region through Sunday favoring dry and seasonable
conditions. Moisture starts to increase Sunday night into
Monday. The eastern half of the country should see a fairly
broad area of precipitation develop early next week ahead of a
deepening upper level mid-conus long wave trough and associated
surface cold front. Overall not a lot has changed with respect
to forecast details compared to 24 hours ago. There is still
potential for enough low level Gulf inflow to enhance rainfall
over some areas but important shortwave specifics are less
predictable at this time range, lowering QPF predictability.
For the time being the most favored axis for heaviest rainfall
extends from the Tennessee Valley/southern Appalachians
northeastward across the northern Mid-Atlantic and
southern/eastern New England with the greatest emphasis with
respect to timing for the heaviest rain over our local area
Monday night into Tuesday.

Precipitation early next week is expected to be primarily in
the form of rain as most of the QPF for our area will be on the
warm side of the system. 850 mb temps of +4 to +8 deg C are
being advertised Monday and Tuesday. This favors surface
readings of 5-10 degrees above the seasonal norm. Any surge of
colder air into the region would not be anticipated until
Wednesday or Thursday.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
As of 625 PM EST Wednesday...

The main aviation concern will be wind this TAF period as the
low level wind field amplifies and subsidence inversion descends
to squeeze the flow. So after a brief lull this evening, west to
northwest winds will ramp back up and expect strongest winds
along and west of the Blue Ridge including at KROA and KBCB
overnight. Winds east of the Ridge generally are not as
efficient mixing down at night and expect gusts will be more
sporadic. The wind field will relax toward daybreak and diurnal
heating will mix the boundary layer Thursday morning for one
last hurrah before winds gradually diminish through the end of
the valid period.

The winds will also bring some low level moisture into the
mountains and upslope clouds will create some MVFR conditions
for KBCB and KLWB and possibly down to IFR for KBLF up on the
hill. Also expect some snow showers but accumulations are not
expected at any airfields. The moisture will wane toward
daybreak and expect all sites will be VFR by mid morning
Thursday.

.Extended Aviation Discussion...

High pressure will continue to allow the winds to subside on
Thursday and keep VFR conditions through Thursday night. A weak
cold front may bring the next chance of MVFR ceilings and light
rain showers for Friday. Saturday and Sunday, high pressure
will provide VFR conditions. The next chance of more widespread
rain and aviation restrictions arrive Sunday night.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 6 AM EST Thursday for VAZ007-009>020-
     022>024-032>035.
NC...Wind Advisory until 6 AM EST Thursday for NCZ001>003-018-019.
WV...Wind Advisory until 6 AM EST Thursday for WVZ042>044-507-508.
     Winter Weather Advisory until 6 AM EST Thursday for WVZ508.

&&

SYNOPSIS...PW/WERT
NEAR TERM...PW
SHORT TERM...PM
LONG TERM...PM
AVIATION...MBS/PW
Hazardous weather outlook, Dec 4, 3:04 PM EST, 7 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
304 PM EST Wed Dec 4 2019

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-
052015-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Mercer-Summers-Monroe-Eastern Greenbrier-
304 PM EST Wed Dec 4 2019

...WIND ADVISORY IN EFFECT UNTIL 6 AM EST THURSDAY...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ508-052015-
Western Greenbrier-
304 PM EST Wed Dec 4 2019

...WIND ADVISORY IN EFFECT UNTIL 6 AM EST THURSDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST THURSDAY...

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-020-VAZ043>047-058-059-052015-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
304 PM EST Wed Dec 4 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Wilkes

When
December 4, 10:30 PM EST to December 5, 2:00 AM EST
Where
Wilkes forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
36.206, -81.163 (the zone’s center; the record gives no point)

Several power lines were downed in western Wilkes County, blocking both lanes of US Highway 421 for a few hours.

High Wind, Ashe

When
December 4, 11:50 PM EST
Where
Ashe forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.434, -81.500 (the zone’s center; the record gives no point)

A couple power lines were reported downed around Ashe County.

High Wind, Watauga

When
December 5, 1:55 AM EST
Where
Watauga forecast zone
Measured
58 kt (67 mph) measured gust
Property damage
$3,000
Reported by
AWOS
Coordinates
36.231, -81.696 (the zone’s center; the record gives no point)

A few power lines were reported down throughout Watauga County, causing some power outages.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2019Every state in 2019This day in weather historyWarnings in North Carolina, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870321, 870320, 870324.